By

Headache Preventive Depakote Taken During Pregnancy Linked to Lower IQ in Children

Women who are pregnant or planning to become pregnant should avoid taking valproate (used in Depakote, Depakene and Depacon), according to researchers who found that the drug can reduce children’s IQs. Depakote is a widely used headache preventive.

“[Researchers] found that the intelligence quotient of 2-year-old children was an average of 12 points lower when expectant moms took valproate compared with three other drugs — Lamictal, carbamazepine or phenytoin.

“In addition, 24% of toddlers born to mothers who took valproate had IQ scores that would put them in the mental retardation range — that is, below 70 points on the standard IQ test, says Kimford Meador, MD, professor of neurology at the University of Florida in Gainesville.

“That compares unfavorably with 9% to 12% for the other drugs, he says.”

Please don’t stop taking the drug without consulting your doctor. The side effects from stopping it abruptly can be ugly.

For more information:

By

Potential Problem with Pain Drug in Trial

In clinical trials of pregabalin, a new drug for treating pain and seizures, a participant abruptly stopped taking the medication and developed headaches, confusion, hallucinations and other neurological symptoms. An MRI, done three weeks after the symptoms began, showed an area of fluid buildup in her brain. This is the first case of such problems with the drug and does not indicate whether it is a rare or common response; it just tells the researchers and participants to watch out for similar cases.

How does this affect you? Anticonvulsants, like Neurontin, Topamax and Depakote, are frequently used to treat chronic pain. In particular, Neurontin is chemically similar to pregabalin. Epilepsy patients have long been warned that going cold turkey with any of these drugs could trigger seizures, but those risks didn’t seem to apply for people taking the meds for other reasons.

While many of us don’t follow our doctor’s instructions to the letter, it’s not a good idea to be a maverick on this one. Just as you have to taper off antidepressants, also frequently used for headaches, you need to decrease the amount of the anticonvulsant slowly. If you decide the drug isn’t working or you don’t like its side effects, get instructions from your doc on how to cut your dose.

Read the full article: Report Describes Potential Problem with New Drug for Seizures, Pain